Medicine of the Future in America

ACE inhibitor-induced angioedema of the intestine: Case report, incidence, pathophysiology, diagnosis and management

Angiotensin-converting enzymeThe proven benefits of angiotensin-converting enzyme (ACE) inhibitors in the management of congestive heart failure, hypertension, and diabetes mellitus-related cardiovascular and renal complications have led to a tremendous increase in their use in the past decade. As such, adverse effects of ACE inhibitors are increasingly being recognized and reported. Cough, the most common side effect of ACE inhibitor therapy, occurs in 5% to 20% of patients and is more common in women than in men. Angioedema, a potentially life-threatening complication, occurs in 0.1% to 0.2% of patients receiving ACE inhibitors, with 60% of cases presenting within the first week. The incidence of angioedema is fivefold higher in black people, but is independent of age and dose of ACE inhibitor. The typical presentation of angioedema involves swelling of the facial and/or oropharyngeal tissue with occasional dermatological manifestations.

Delay in diagnosis and the continuing use of ACE inhibitors are associated with recurrent angioedema and serious morbidity. The percentage of patients with reported cases of delayed onset of angioedema, defined as the first appearance of symptoms after six months and up to six years, is continually increasing over time. For example, in 1992, 1996 and 1998, 8.9%, 28% and 54% of patients, respectively, presented with delayed angioedema as the first mode of clinical presentation. The two major gastrointestinal manifestations of ACE inhibitor adverse effects are angioedema of the intestine and acute pancreatitis. The connection between the more common forms of angioedema and gastrointestinal involvement was recognized by Osler, who stated that “associated with the oedema there is almost invariably gastrointestinal disturbance: colic, nausea, vomiting, and sometimes diarrhea”.

Although there have been several recent case reports of ACE inhibitor-induced angioedema of the intestine (AIAI), the primary gastroenterology literature has failed to incorporate this important adverse drug reaction of ACE inhibitor as a cause of a distinct gastroenterological disorder. As such, the purpose of this review article is to illustrate a case of AIAI, identify and summarize all case reports of AIAI, and provide an approach to AIAI with an emphasis on incidence, pathophysiology, diagnosis and management. A computerized search of MEDLINE for English-language articles using the PubMed search engine was conducted using the following MeSH (medical subject heading) terms: ‘angioedema’, ‘ACE inhibitors’, ‘intestine’ and ‘abdominal pain’ in various combinations. Relevant articles were also identified through a manual review of references.

This entry was posted in Angioedema and tagged Abdominal pain, Angioedema, Angiotensin-converting enzyme (ACE) inhibitor, Sex.
Copyright © 2012 Medicine of the Future in America www.perfexis.org